Patients with AERD who develop a skin rash and gastrointestinal symptoms with aspirin desensitization produce large amounts of prostaglandin D2.

Prostaglandin D2: A dominant mediator of aspirin-exacerbated respiratory disease.

The AERD Center at Brigham and Women’s Hospital in Boston, MA collected clinical characteristics and biologic specimens from 29 patients with AERD undergoing an aspirin desensitization procedure. In addition to the classical respiratory symptoms triggered by aspirin challenge in AERD, 6 of these 29 patients developed a red, flat, itchy rash that started on their hands and feet during aspirin exposure. 5 of the 6 also reported gastrointestinal symptoms including nausea, abdominal pain, vomiting or diarrhea. These patients were harder to desensitize and 5 of 6 failed to go on to tolerate high-dose aspirin. The presence of rash and gastrointestinal symptoms was associated not only with a rise in leukotrienes but also a dramatic increase in PGD2 when compared with the 23 patients with AERD who developed only the classical respiratory symptoms. Patients with AERD who did go on to be treated with high-dose aspirin therapy demonstrated a significant fall in PGD2 levels. These findings provide novel insight into the role PGD2 has in symptom generation during aspirin-induced reactions. Additionally, they offer a clue about the mechanism by which aspirin therapy provides clinical benefit in AERD. This study provides the foundation for the use of novel therapeutics, currently under development, which target PGD2 in AERD.